Hail, Chicot
- When
- May 9, 4:17 PM CST to 4:35 PM CST
- Where
- Chicot County, 1.79 mi NW of Eudora to 4.01 mi ENE of Eudora
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.139, -91.291
During the late afternoon and evening of the 9th, severe storms occurred across the ArkLaMiss region. There were some reports of hail up to golf ball sized, and wind damage across the central and northern portions of the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
During the late afternoon and evening of the 9th, severe storms occurred across the ArkLaMiss region. There were some reports of hail up to golf ball sized, and wind damage across the central and northern portions of the region. This was caused by a cold front moving through an unstable environment in combination with an upper level disturbance.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 9, 2:39 PM CST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 339 PM CDT SAT MAY 9 2009 .SHORT TERM...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TONIGHT MAINLY ALONG AND NORTH OF I-20 AS A COLD FRONT SLOWLY APPROACHES FROM THE NORTHEAST. THE LATEST NAM HAS SHOWERS AND THUNDERSTORMS BECOMING MORE WIDESPREAD AFTER MIDNIGHT TONIGHT INTO SUNDAY. COMBINATIONS OF SHEAR AND INSTABILITY SHOULD BE SUFFICIENT ENOUGH TO GENERATE AT LEAST ISOLATED SEVERE STORMS CAPABLE OF HAIL AND STRONG WINDS. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR PORTIONS OF NORTH AND CENTRAL MISSISSIPPI AS TRAINING OF THUNDERSTORMS WILL BE POSSIBLE...ALONG WITH ALREADY MOIST SOIL CONDITIONS POSSIBLY LEADING TO RAPID RUNOFF. THE BULK OF THE DISTURBANCE APPROACHING THE REGION TONIGHT WILL MOVE THROUGH THE AREA ON SUNDAY. AT THAT TIME EXPECT A SLOW MOVING FRONTAL BOUNDARY NEAR AND PARALLEL TO THE I-20 CORRIDOR. ALONG AND SOUTH OF THIS BOUNDARY MOISTURE/LIFT/INSTABILITY COMBOS WILL AGAIN BE ENOUGH TO WORRY ABOUT SEVERE WEATHER WITH SOME STORMS THAT FORM. HOWEVER...LOCATIONS TO THE NORTH WILL LIKELY BE IN A COOLER REGIME WHERE ISENTROPIC LIFTING PROCESSES WILL BRING RAIN AND ONLY ISOLATED AND TAMER STORMS. REMAINED CLOSE TO GUIDANCE TEMPS THROUGH THE SHORT TERM. GUIDANCE POPS DID NOT SEEM HIGH ENOUGH AND WERE INCREASED ACROSS THE NORTHERN ZONES TONIGHT. /27/ .LONG TERM...MORE ACTIVE WEATHER FOR THE LONG TERM. A BOUNDARY WILL BE PUSHED A LITTLE FARTHER SOUTH MONDAY AS A SHORTWAVE AND ASSOCIATED SURFACE HIGH DROPS OUT OF CANADA AND OVER THE UPPER GREAT LAKES REGION. ALTHOUGH DRIER AND COOLER AIR WILL MOVE OVER OUR NORTHERN ZONES...OUR WARM MOIST AIRMASS WILL BE OVER THE SOUTH ALONG AND SOUTH OF THE BOUNDARY. THE GFS HINTS AT ANOTHER MCS DEVELOPING TO THE WEST AND TRACKING EAST ALONG THE BOUNDARY. THIS WOULD SPELL FOR US A POSSIBLE MCS AND SEVERE WEATHER FOR OUR SOUTHERN ZONES MONDAY AFTERNOON AND EVENING. THE HIGHS MONDAY WILL DEPEND ON THE ACTUAL POSITION OF THE BOUNDARY BUT...TEMPERATURES WILL TOP OUT BELOW NORMAL IN THE 70S NORTH OF THE BOUNDARY. THE SHORTWAVE AND SFC HIGH SHIFT EAST TUESDAY. THE RESULTING EAST TO SOUTHEAST LOW LEVEL FLOW WILL HELP THE BOUNDARY RETREAT BACK TO THE NORTH. THE GFS MAY BE TOO FAST WITH THE RECOVERY OF THE MOIST AIR BACK INTO OUR CWFA BUT HINTS AT ANOTHER POSSIBLE MCS DEVELOPING WEST AND MOVING ACROSS OUR NORTHERN ZONES TUESDAY EVENING. GFS AND ECMWF AGREE THAT OUR CWFA WILL BE BACK IN THE WARM SECTOR AREAWIDE BY WEDNESDAY MORNING THOUGH AND AGREE THAT A CLOSED LOW WILL TRACK EAST ACROSS THE NORTHERN TIER STATES AND DROP A COLD FRONT INTO THE CENTRAL PLAINS WEDNESDAY. BOTH GFS AND ECMWF DROP THE COLD FRONT INTO OUR AREA THURSDAY AND MOVE IT TO THE GULF COAST BY THURSDAY EVENING. HIGH PRESSURE SURFACE AND ALOFT SHOULD LIMIT CONVECTION OVER MUCH OF THE AREA FRIDAY AND FRIDAY NIGHT BEFORE THE BOUNDARY STARTS RETURNING NORTH ACROSS OUR AREA SATURDAY. /22/ && .AVIATION...VFR CLOUD LAYERS REMAIN ACROSS OUR CWFA IN THE WAKE OF MORNING MCS THAT CROSSED N MS EARLIER. UPSTREAM BUILDING TSRA COMPLEX IN THE ARKLATEX HEADING TOWARD THE OUTFLOW BOUNDARY LYING ALONG A CROSSETT AR TO LOUISVILLE MS LINE. DAYTIME HEAT HELPING TO DEVELOP SHRA ALONG THIS AXIS AND TSRA ARE SURE TO FOLLOW THROUGH AT LEAST 02Z. IMPRESSIVE WARM MID LAYER CAP SHOULD SERVE TO INHIBIT VERTICAL MOTION FARTHER S. THE BEST RAIN CHANCES WILL BE ALONG HIGHWAY 82 AS INCOMING MCS HEADS EWD TONIGHT. OTHERWISE...VFR CONDITIONS WILL GIVE WAY TO SOME 1500-2500 FT CEILINGS LATE TONIGHT...GENERALLY AFTER 09Z LASTING UNTIL 15Z SUNDAY. THE INCOMING SURFACE FRONT NEAR KSHV-KUOX LINE SHOULD APPROACH I-20 LATE TONIGHT SO THAT ON SUNDAY LEFTOVER TSRA OUTFLOW BOUNDARIES SET THE STAGE FOR MORE CONVECTION ACROSS THE CENTRAL AND SRN PORTIONS OF OUR CWFA. WINDS SHOULD GENERALLY BE ON THE LIGHT SIDE 10-12 KTS EXCEPT NEAR TSRA. /40/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 68 83 64 77 / 41 27 46 56 MERIDIAN 67 83 63 78 / 39 31 39 55 VICKSBURG 66 82 65 77 / 43 23 47 54 HATTIESBURG 69 88 68 82 / 18 17 19 48 NATCHEZ 66 86 67 79 / 24 18 31 47 GREENVILLE 63 72 60 72 / 71 48 63 57 GREENWOOD 62 74 61 72 / 71 51 61 52 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR MSZ018-019-025>039. LA...NONE. AR...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR ARZ074-075. && 27/22/40
HAZARDOUS WEATHER OUTLOOK...CORRECTION TO FIRST GROUP NATIONAL WEATHER SERVICE JACKSON MS 213 PM CDT SAT MAY 9 2009 ARZ074-075-MSZ018-019-025>039-101915- ASHLEY-CHICOT-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL- MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON- HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE- 213 PM CDT SAT MAY 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST ARKANSAS AND PORTIONS OF NORTHERN MISSISSIPPI. .DAY ONE...TONIGHT AND SUNDAY ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE FOR LOCATIONS ALONG AND NORTH OF A CROSSETT ARKANSAS...TO LEXINGTON AND MACON MISSISSIPPI LINE TONIGHT AND EARLY SUNDAY. THE PRIMARY RISK WILL BE DAMAGING WINDS UP TO 60 MPH AND LARGE HAIL UP TO THE SIZE OF GOLF BALLS. AN APPROACHING COLD FRONT AND UPPER LEVEL DISTURBANCE IS EXPECTED TO GENERATE THUNDERSTORMS IN AN UNSTABLE ENVIRONMENT THROUGH THE EVENING... WITH THE SHOWERS AND THUNDERSTORMS REDEVELOPING THROUGH TONIGHT. THE POTENTIAL FOR THE REPEATED TRAINING OF THUNDERSTORMS OVER THE SAME AREAS TONIGHT AND EARLY SUNDAY WILL BRING THE RISK FOR LOCALLY HEAVY RAINFALL OF UP TO 3 INCHES TO THESE AREAS AND A FLASH FLOOD WATCH CONTINUES THROUGH AT LEAST 7 AM SUNDAY. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY THE RISK OF SEVERE STORMS SUNDAY NIGHT AND MONDAY SHOULD SHIFT TO THE SOUTH OF THESE LOCATIONS IN SOUTHEAST ARKANSAS AND NORTHERN MISSISSIPPI. A RETURNING WARM FRONT BY TUESDAY COULD BRING ADDITIONAL STORMS BACK INTO THE AREA HOWEVER THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME FROM TUESDAY THROUGH FRIDAY. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE NEEDED TONIGHT AND EARLY SUNDAY. OTHERWISE... ACTIVATION IS NOT EXPECTED THROUGH NEXT FRIDAY. LAZ007>009-015-016-023-025-MSZ040>058-101915- MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-MADISON LA- FRANKLIN LA-TENSAS-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE- NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE- CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE- 213 PM CDT SAT MAY 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEASTERN LOUISIANA AND CENTRAL MISSISSIPPI. .DAY ONE...TONIGHT AND SUNDAY ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE FOR LOCATIONS ALONG AND GENERALLY NORTH OF THE INTERSTATE TWENTY CORRIDOR TONIGHT AND EARLY SUNDAY. THE PRIMARY RISK WILL BE DAMAGING WINDS UP TO 60 MPH AND LARGE HAIL UP TO THE SIZE OF GOLF BALLS. THE COMBINATION OF OUTFLOW BOUNDARIES AND AN APPROACHING COLD FRONT IS EXPECTED TO GENERATE THUNDERSTORMS IN AN UNSTABLE ENVIRONMENT THIS EVENING. A MORE ORGANIZED CLUSTER OF THUNDERSTORMS COULD MOVE INTO THESE AREAS DURING THE OVERNIGHT. BY SUNDAY AFTERNOON...ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE ACROSS THE SOUTHERN PORTIONS OF THE OUTLOOK AREA AS INTERACTING OUTFLOW BOUNDARIES AND DAYTIME HEATING COMBINE FOR ADDITIONAL DEVELOPMENT. DAMAGING WINDS AND HAIL WILL BE THE PRIMARY CONCERNS...ALTHOUGH PERIODS OF HEAVY RAINFALL OF UP TO 2 INCHES WILL ALSO BE POSSIBLE ESPECIALLY IF STORMS TRAIN OVER THE SAME LOCATIONS. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY STRONG TO SEVERE STORMS WILL BE POSSIBLE ACROSS THESE AREAS AGAIN MONDAY AFTERNOON AND EVENING AS A STALLED FRONTAL BOUNDARY SETTLES TO JUST SOUTH OF THE INTERSTATE TWENTY CORRIDOR. THIS FRONT SHOULD RETURN NORTHWARD ON TUESDAY WITH ADDITIONAL STORMS CROSSING THE REGION HOWEVER THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME FROM TUESDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE NEEDED FOR A FEW HOURS AT A TIME TONIGHT THROUGH MONDAY. OTHERWISE... ACTIVATION IS NOT EXPECTED THROUGH NEXT FRIDAY. LAZ024-026-MSZ059>066-072>074-101915- CATAHOULA-CONCORDIA-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE- JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 213 PM CDT SAT MAY 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH MISSISSIPPI...AND PORTIONS OF NORTHEAST LOUISIANA. .DAY ONE...TONIGHT AND SUNDAY ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE TONIGHT CAPABLE OF PRODUCING SMALL HAIL AND BRIEF GUSTY WINDS MAINLY SOUTH OF THE INTERSTATE TWENTY CORRIDOR. ON SUNDAY...ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA AS INTERACTING OUTFLOW BOUNDARIES AND DAYTIME HEATING COMBINE FOR ADDITIONAL DEVELOPMENT. DAMAGING WINDS AND HAIL WILL BE THE PRIMARY CONCERNS...ALTHOUGH PERIODS OF HEAVY RAINFALL OF UP TO 2 INCHES WILL ALSO BE POSSIBLE ESPECIALLY IF STORMS TRAIN OVER THE SAME LOCATIONS. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY STRONG TO SEVERE STORMS WILL BE POSSIBLE ACROSS THESE AREAS SUNDAY EVENING AND THEN AGAIN MONDAY AFTERNOON AND EVENING AS A STALLED FRONTAL BOUNDARY SETTLES TO JUST SOUTH OF THE INTERSTATE TWENTY CORRIDOR. THIS FRONT SHOULD RETURN NORTHWARD ON TUESDAY WITH ADDITIONAL STORMS CROSSING THE REGION HOWEVER THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME FROM TUESDAY THROUGH FRIDAY. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE NEEDED FOR A FEW HOURS AT A TIME SUNDAY THROUGH MONDAY. OTHERWISE... ACTIVATION IS NOT EXPECTED THROUGH NEXT FRIDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 40
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 411 PM CDT SAT MAY 9 2009 ARZ074-075-LAZ007>009-015-MSZ018-034-040-092205- ASHLEY AR-CHICOT AR-MOREHOUSE LA-WEST CARROLL LA-EAST CARROLL LA- RICHLAND LA-BOLIVAR MS-WASHINGTON MS-ISSAQUENA MS- 411 PM CDT SAT MAY 9 2009 ...LINE OF STRONG THUNDERSTORMS CROSSING SOUTHEAST ARKANSAS... A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 MPH WINDS AND LIGHTNING STRIKES WAS LOCATED FROM 35 MILES NORTHWEST OF ROSEDALE TO 35 MILES SOUTHWEST OF CROSSETT AT 407 PM CDT...MOVING EAST AT 35 MPH. GUSTY NORTHWEST WINDS...VERY HEAVY RAIN OF ONE TO TWO INCHES ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE LIKELY WITH THESE STORMS AS THEY PASS THROUGH BASTROP...CROSSETT...DERMOTT...LAKE VILLAGE AND ROSEDALE AREAS BEFORE 530 PM. THE STORMS SHOULD CROSS THE MISSISSIPPI RIVER AND INTO THE DELTA AROUND 6 PM. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN NORTHWESTERN ISSAQUENA...WASHINGTON...BOLIVAR...CHICOT AND ASHLEY COUNTIES...AND EXTREME NORTH CENTRAL RICHLAND...NORTHERN EAST CARROLL...WEST CARROLL AND MOREHOUSE PARISHES SHOULD MONITOR THESE STORMS CLOSELY. 40
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 514 PM CDT SAT MAY 9 2009 MSZ019-025-092225- SUNFLOWER MS-LEFLORE MS- 514 PM CDT SAT MAY 9 2009 ...STRONG THUNDERSTORMS BUILDING BETWEEN INDIANOLA AND GREENWOOD... A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED OVER MOORHEAD AT 513 PM CDT...MOVING EAST AT 25 MPH. VERY HEAVY RAIN UP TO ONE INCH ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE LIKELY WITH THESE STORMS. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN CENTRAL LEFLORE AND EAST CENTRAL SUNFLOWER COUNTIES SHOULD MONITOR THIS STORM CLOSELY. 40
The Jackson/Brandon,MS radar (KDGX), 155 km away, was scanning. The volume nearest the first event began at 22:17 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A couple of trees were blown down just north of Eudora.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174057, 174058.